Wisconsin, 2010

Damaging Wind in Wisconsin, July 7, 2010

July 7, 2010 · NWS MPX · 1 event in 1 county or zone

A cluster of thunderstorms developed across central Minnesota, and moved into west central Wisconsin during the late afternoon hours. One of the storms caused wind damage near Amery, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of thunderstorms developed across central Minnesota, and moved into west central Wisconsin during the late afternoon hours. One of the storms caused wind damage near Amery, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 7, 1:03 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 7, 1:03 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 PM CDT WED JUL 7 2010

.DISCUSSION...
PRIMARY FORECAST CONCERNS ARE CHANCES FOR CONVECTION THIS
AFTERNOON INTO TONIGHT WITH BOUNDARY LYING OVER THE AREA AS UPPER
TROUGH FINALLY WORKS TO PUSH IT EAST OF US TONIGHT INTO THURSDAY.
PREVIOUS DISCUSSION INCLUDED BELOW DETAILS EXPECTATIONS WITH
THINGS THIS AFTERNOON AND EVENING QUITE WELL... AND DO NOT INTEND
TO DEVIATE MUCH FROM THE UPDATES MADE TO THE FORECAST EARLIER THIS
AFTERNOON. ONCE THESE CONCERNS ARE OUT OF OUR WAY... ATTENTION
TURNS TOWARD NEXT SYSTEM AND CHANCE FOR SHRA/TSRA... WHICH WILL
IMPACT THE AREA FROM SATURDAY NIGHT INTO MONDAY. OVERALL... SHORT
RANGE MODEL GUIDANCE IS IN DECENT AGREEMENT OVER THE NEXT FEW DAYS
AND WILL ESSENTIALLY FOLLOW A BLEND OF THE NAM AND GFS SOLUTIONS
TOGETHER WITH CONTINUITY FROM THE PREVIOUS FORECAST. THE MAIN
POINT OF DISCONNECT IN THE GUIDANCE IS WITH A BIT OF A BACKDOOR
REINFORCING SHOT OF COOL AIR PROGGED TO SAG INTO THE AREA FRIDAY
AFTERNOON AND EVENING... WITH THE NAM MANAGING TO GENERATE A BAND
OF PCPN WHILE THE GFS AND ECMWF KEEP THINGS DRY. GIVEN MINIMAL
RETURN FLOW AHEAD OF THIS FEATURE... CHANCES FOR PCPN LOOK
MINIMAL... SO WILL KEEP THINGS DRY AT THIS POINT. FOR THE LONGER
TERM... THE GFS AND ECMWF AND THEIR RESPECTIVE ENSEMBLES ARE IN
FAIRLY GOOD AGREEMENT INTO THE FIRST PART OF THE WEEK... WITH
DIFFERENCES IN SOLUTIONS BECOME MORE PRONOUNCED BY MIDWEEK AS THE
NORTHWEST UPPER FLOW IS PROGGED TO BREAK DOWN IN SOME FASHION AS
UPPER TROUGHING TRIES TO RE-ESTABLISH ITSELF OVER WESTERN NORTH
AMERICA. A MIDDLE OF THE ROAD APPROACH UTILIZING HPC GUIDANCE AND
A BLEND OF THE GFS AND ECMWF SOLUTIONS IS THE SAFEST ROUTE AT THIS
POINT GIVEN THE UNCERTAINTY... SO WILL USE THAT APPROACH DURING
THE LATTER HALF OF THE FORECAST.

SHRA/TSRA CURRENTLY IN PROGRESS ALONG WIND SHIFT AXIS LOCATED OUT
AHEAD OF FRONTAL BOUNDARY/DEWPOINT GRADIENT. EXPECT ACTIVITY TO
CONTINUE INTO THE EVENING AS THE BOUNDARY SLOWLY SLIDES EASTWARD.
IT WILL GET A BETTER PUSH EASTWARD AS THE NIGHT PROGRESSES WITH
THE SHORTWAVE SEEN IN WATER VAPOR IMAGERY OVER THE NORTHERN PLAINS
MARCHING INTO THE REGION. WILL KEEP SOME CHANCE FOR PCPN OVER THE
EASTERN HALF OF THE AREA OVERNIGHT AND OVER THE FAR EAST THURSDAY
MORNING UNTIL THE LARGE SCALE SUBSIDENCE ON THE BACKSIDE OF THE
UPPER TROUGH FINALLY SCOURS THINGS OUT ACROSS THE FORECAST AREA.

LOW LEVEL RIDGING WILL QUICKLY ESTABLISH ITSELF OVER THE AREA ON
THURSDAY AS MUCH DRIER NORTHWESTERLY MID-UPPER LEVEL FLOW SETS UP.
A WEAK SHORTWAVE WILL RIPPLE THROUGH THE UPPER FLOW ON FRIDAY...
WHICH LOOKS TO PUSH A REINFORCING SHOT OF COOLER AIR SOUTH TOWARD
THE REGION... BUT IT DOESN/T APPEAR THERE WILL BE SUFFICIENT
MOISTURE... FORCING... OR INSTABILITY TO GET MUCH OUT OF IT AT
THIS POINT IN TIME. CAN/T RULE OUT THE POSSIBILITY THAT A FEW SHRA
COULD OCCUR FRIDAY AFTERNOON/EVENING... BUT PROBABILITY IS TOO LOW
AT THIS POINT TO INCLUDE A MENTION. A MORE POTENT SHORTWAVE WILL
APPROACH THE AREA SATURDAY NIGHT... BRINGING A BETTER CHANCE FOR
PCPN. A WARM FRONT WILL FIRST LIFT NORTH THROUGH THE AREA SATURDAY
NIGHT... WITH A COLD FRONT QUICKLY FOLLOWING IN BEHIND IT SUNDAY
AFTERNOON INTO SUNDAY NIGHT. THE GFS MANAGES TO BUILD A FAIR
AMOUNT OF INSTABILITY AHEAD OF THIS FEATURE... WITH MLCAPES AOA
2500 J/KG OVER A GOOD PART OF THE AREA. DECENT DEEP LAYER SHEAR IS
ALSO PROGGED WITH 0-6KM VALUES AOA 40KT OVER MUCH OF THE AREA.
SO... THINGS WILL AT LEAST NEED TO BEAR SOME WATCHING AS WE HEAD
INTO THE WEEKEND WITH RESPECT TO SEVERE WEATHER POTENTIAL
DEPENDING ON HOW THINGS SETUP AS WE DRAW NEARER TO THAT TIME
FRAME.

RIDGING LOOKS TO WORK BACK INTO THE AREA ON MONDAY... HELPING TO
BRING AN END TO ANY PCPN ASSOCIATED WITH THE AFOREMENTIONED
FRONTAL BOUNDARY AND SHORTWAVE. THE NEXT CHANCE FOR PCPN THEN
LOOKS TO ARRIVE ON WEDNESDAY AS RETURN FLOW AND WARM ADVECTION MAY
HELP TO GET SOME SHRA/TSRA GOING... PARTICULARLY OVER THE WESTERN
HALF OF THE AREA. MODEL SOLUTIONS VARY SUBSTANTIALLY BY THE TIME
WE REACH WEDNESDAY... WITH SIGNIFICANT TIMING AND AMPLITUDE
DIFFERENCES DUE TO DISPARATE HANDLING OF A SIGNIFICANT UPPER
TROUGH OVER THE WESTERN CONUS AND WESTERN CANADA. WILL UNDOUBTEDLY
SEE SOME ADJUSTMENTS MADE TO THE MIDWEEK PORTION OF THE FORECAST
OVER THE NEXT FEW DAYS AS THINGS HOPEFULLY COME INTO BETTER FOCUS.

&&

.AVIATION.../18Z TAF ISSUANCE/

SURFACE BOUNDARY ORIENTED FROM JUST EAST OF KSTC SOUTHWARD TO
KFRM. THIS WILL MOVE VERY SLOWLY EAST THIS AFTERNOON AND
EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS AS IT DOES. THESE
WILL BE SLOW-MOVING THUNDERSTORMS...WITH ABOUT 50 TO 70 PERCENT
COVERAGE FROM THE SOUTHERN TWIN CITIES SOUTHWARD...AND 20 TO 50
PERCENT COVERAGE NORTHWARD. THESE SHOULD MAINLY IMPACT WESTERN
WISCONSIN FROM 23Z AND AFTER. SOME OF THE STORMS WILL PRODUCE
BRIEF IFR VISIBILITIES BASED ON THEIR HEAVY RAINFALL POTENTIAL.
ALSO...SOME BRIEF GUSTY WINDS ARE LIKELY. THE STORMS WILL BEGIN TO
DISSIPATE IN COVERAGE BY 02Z WITH SHOWERS LINGERING ACROSS
WESTERN WI THROUGH 06Z BEFORE FADING. THE BOUNDARY WILL BE SLOW TO
MOVE THROUGH WESTERN WI...ALLOWING FOR THE LIKELIHOOD OF FOG
DEVELOPMENT THERE OVER THE WET GROUND. OTHERWISE...SOME LINGERING
MVFR CIGS NEAR WESTERN MN TAF SITES /KAXN AND KRWF/ SHOULD LIFT
BY 21Z. WINDS WILL TURN WESTERLY AT ALL MN SITES BY 00Z AND WI
SITES BY DAYBREAK THURSDAY. AFTER SOME MORNING FOG/STRATUS IN
WESTERN WI...THE DAY SHOULD BRING JUST SOME SCATTERED CUMULUS AND
WELCOME DRIER AIR.

KMSP...THUNDERSTORMS WILL EXPAND ALONG THE BOUNDARY TO THE WEST OF
THE AIRPORT. THESE WILL BE CLOSE TO THE AIRFIELD AND GIVEN 50 TO
70 PERCENT COVERAGE EXPECTED...HAVE CONTINUED MENTION IN A TEMPO.
IT IS A FAIRLY LONG TEMPO PERIOD OF THREE HOURS FOR THUNDER...BUT
GIVEN THE SLUGGISH NATURE OF THE BOUNDARY...FEEL IT STILL
APPROPRIATE. BRIEF MVFR IS LIKELY...WITH IFR POSSIBLE. SOME WIND
GUSTS OF 30 TO 40 KTS ARE PROBABLE WITH A FEW OF THE STORMS...AND
WILL MONITOR CLOSELY TO SEE IF A TAF AMMENDMENT IS WARRANTED TO
MENTION THE GUSTS. CONFIDENCE IN STORMS ENDING WITH VFR CONDITIONS
BY 00Z IS MODERATE. THERE MAY BE SOME LINGERING MVFR CIGS WITHIN
THE SHOWERS FROM 00Z TO 03Z...BUT CONFIDENCE IS TOO LOW TO MENTION
AT THIS TIME.

&&

.PREV DISCUSSION...
/ISSUED 102 PM CDT WED JUL 7 2010/
OVERALL JUST SOME TIMING ADJUSTMENTS MADE TO THE FORECAST THIS
AFTERNOON. THE VISIBLE SATELLITE CHANNEL...RADAR MOSAIC...AND
OBSERVATIONS SHOW THE SURFACE BOUNDARY ORIENTED FROM NEAR FAIRMONT
TO THE WESTERN TWIN CITIES METRO AREA...FURTHER NORTH TO MILLE
LACS LAKE. REMNANT OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION IS
ALSO WITHIN THIS AREA. TOWERING CUMULUS AND A FEW STORMS HAVE
DEVELOPED ALONG THIS AS OF 100 PM. INCREASING LOW LEVEL SOUTHEAST
WINDS ACROSS SOUTHEAST MINNESOTA HAS ENHANCED THE MOISTURE
CONVERGENCE ALONG THE BOUNDARY. THE AIR MASS ALONG THE BOUNDARY IS
RICH IN MOISTURE AND DIAGNOSTIC MODELS INDICATE MODERATE MLCAPE
VALUES OF NEAR 1500 J/KG. ASSOCIATED SOUNDINGS INDICATE THAT
CONVECTIVE TEMPERATURES HAVE OR WILL BE BREACHED HERE THROUGH 300
PM. THESE SHOULD ENHANCE IN COVERAGE SHOULD LATE AFTERNOON AND
THEN EVOLVE EAST SOUTHEAST INTO THE EARLY EVENING. GENERALLY LIGHT
0-3KM FLOW AND PROPAGATION VECTORS ORIENTED PARALLEL TO THE
SURFACE BOUNDARY WILL LEAD TO SLOW-MOVING THUNDERSTORM CORES.
PRECIPITABLE WATERS HAVE NOT INCREASED MUCH SINCE THE 12Z RAOB
/1.25 INCHES/...BUT LOCALLY HEAVY RAINFALL STILL LIKELY IN SOME OF
THESE THUNDERSTORMS BASED ON THE AFOREMENTIONED MOVEMENT AND THE
RICH LOW LEVEL MOISTURE. SOUNDINGS ALSO SHOW SOME POTENTIAL FOR
WIDELY SCATTERED STRONGER DOWN BURSTS. HAVE CONTINUED MENTION IN
THE HAZARDOUS WEATHER OUTLOOK. GIVEN THE 0-3KM CAPE AND AN AXIS OF
SURFACE VORTICITY ALONG THE BOUNDARY...IT IS POSSIBLE FOR A FEW
FUNNEL CLOUDS...BUT THE SETUP NOT IDEAL ENOUGH TO MENTION IN OTHER
PRODUCTS AT THIS TIME. TORNADO POTENTIAL IS VERY LOW WITH WEAK 0-1
KM SHEAR AND AN UNFAVORABLE STORM MODE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/MTF
Hazardous weather outlook, Jul 7, 1:26 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT WED JUL 7 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
226 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS...WITH THE THREAT OF VERY HEAVY
RAINFALL...GUSTY WINDS OF 50 MPH...AND SMALL HAIL WILL OCCUR
ACROSS MOST OF THE OUTLOOK AREA THROUGH EARLY THIS EVENING. THE
BEST POTENTIAL OF NEAR SEVERE WIND GUSTS OF 60 MPH WILL OCCUR
ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...AS WELL AS WEST
CENTRAL WISCONSIN.

PLEASE SEE THE LATEST RIVER STATEMENTS FOR THE MINNESOTA AND CROW
RIVERS AS RECENT HEAVY RAINFALL HAS CAUSED THESE RIVERS TO REMAIN
NEAR OR SLIGHTLY ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA LATE SATURDAY
NIGHT INTO MONDAY... AND AGAIN ON WEDNESDAY. THERE MAY BE SOME
POTENTIAL FOR STORMS WHICH DEVELOP ON SUNDAY TO BECOME SEVERE...
BUT IT IS STILL TOO SOON TO DETERMINE THE SPECIFIC TIME FRAME WHEN
SEVERE STORMS MIGHT OCCUR OR WHICH AREAS WHICH WOULD BE IMPACTED.

THE MINNESOTA RIVER WILL REMAIN ELEVATED FROM NEW ULM...
DOWNSTREAM TO SAVAGE THROUGH THIS WEEKEND. IN ADDITION...THE CROW
RIVER WILL REMAIN ELEVATED AROUND DELANO THROUGH THIS WEEKEND.
SEE THE LATEST RIVER STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF SEVERE THUNDERSTORMS THIS AFTERNOON
OR EVENING...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 7, 3:44 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT WED JUL 7 2010

WIZ014-023-072230-
POLK-ST. CROIX-
444 PM CDT WED JUL 7 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER POLK AND ST. CROIX
COUNTIES THROUGH 530 PM CDT...

AT 443 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF SOMERSET. THIS STORM WAS MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW RICHMOND.
  HUNTINGTON.
  STAR PRAIRIE.
  WANDEROOS.
  DEER PARK.
  DERONDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE TO TWO INCHES WITHIN AN HOUR OR LESS ARE
ALSO POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF
RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4526 9263 4533 9254 4544 9233 4510 9222
      4510 9265 4517 9269
TIME...MOT...LOC 2143Z 240DEG 14KT 4516 9262
Special weather statement, Jul 7, 4:20 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 PM CDT WED JUL 7 2010

MNZ052-053-060>063-069-070-WIZ024-072345-
ANOKA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-PIERCE-RAMSEY-SCOTT-WASHINGTON-
520 PM CDT WED JUL 7 2010

AT 514 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ST FRANCIS TO EDEN PRAIRIE
TO NEAR LAKEVILLE. THESE STORMS WERE MOVING EAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS AS THEY MOVE ACROSS THE
CENTRAL AND EASTERN TWIN CITIES METRO. RAINFALL AMOUNTS OF AN INCH
OR MORE IN 30 MINUTES OR LESS COULD CAUSE STREET FLOODING AND
PONDING OF WATER IN LOW LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4547 9279 4491 9283 4463 9274 4462 9329
      4485 9343 4546 9337
TIME...MOT...LOC 2218Z 263DEG 8KT 4542 9335 4485 9342
          4467 9330

BAP
Special weather statement, Jul 7, 4:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT WED JUL 7 2010

WIZ014-015-072315-
BARRON-POLK-
542 PM CDT WED JUL 7 2010

...THUNDERSTORMS MOVING ACROSS SOUTHEAST POLK AND WESTERN BARRON
COUNTIES THROUGH 615 PM CDT...

AT 542 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTH OF CLEAR LAKE. THIS STORM WAS MOVING EAST
AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JOEL.
  CLAYTON.
  TURTLE LAKE.
  ALMENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4539 9227 4543 9217 4549 9202 4526 9198
      4525 9231 4534 9235
TIME...MOT...LOC 2242Z 252DEG 15KT 4530 9225

The radar

The Minneapolis radar (KMPX), 115 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 7, 4:55 PM CST to 4:56 PM CST
Where
Polk County, 2.8 mi WSW of Richardson to 2.53 mi WSW of Richardson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.300, -92.250

Several trees were blown down at 45th Street and 60th Avenue, east of Amery, Wisconsin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248477.